The Province of Saskatchewan is launching a new campaign to spread awareness about what an opioid overdose looks like and what can be done to help save someone’s life.
The awareness campaign, launched Tuesday, is designed to help save lives in the event someone overdosed on opioids, whether they obtained the drugs legally or illegally. The campaign includes details about the signs of an opioid overdose, how to respond and details of the Good Samaritan Act, which protects people from being arrested for possession when they call for help to assist someone overdosing.
The Good Samaritan Act was introduced by the federal government in 2017 and provides legal protection for people who seek an emergency response to an overdose. It was created to ensure fear of repercussion doesn’t get in the way of taking action to save a life.
“Opioids and opioid-related deaths are an increasing public health concern in Saskatchewan and across Canada,” Health Minister Jim Reiter said in a press release.
“An opioid overdose can happen to anyone, whether the drugs were obtained legally or illegally. It is important to know the signs of an opioid overdose and how you can prevent one from becoming fatal.”
The province is encouraging people living with an addiction to seek treatment, and to make use of harm reduction services such as take-home kits if they continue to use. The kits and training are available for people who use, their friends, family or anyone who may witness an overdose.
When used correctly, can help temporarily stop the effects of an overdose while emergency personnel respond.
While the opioid crisis isn’t as severe in Saskatchewan as in other provinces, the Ministry of Health still wants to do what it can to save as many lives as possible.
“One death is too many and we want to be able to prevent those,” said Kathy Willerth, director of mental health and addictions with the Ministry of Health.
According to the Saskatchewan Coroners Service, there were 87 deaths caused by drug toxicity (single or combined drug toxicity) in 2018.
Sixteen of those were deemed suicides, 70 were accidental and one was left undetermined.
That is down from 114 in 2017.
Of the 87 deaths in 2018, 23 involved Fentanyl, 20 involved Hydromorphone, 17 involved Methadone, 13 involved Morphine, six involved Oxycodone, five involved Codeine, four involved Carfentanil and two involved Hydrocodone.
Take home naloxone kits have been available in Saskatchewan since 2015-16. According to Willerth, more than 4,000 people have been trained and just under 1,800 kits distributed in that time. At least 100 people have been saved by the kits, though that number is likely higher.
The province tracks the number of times a take-home naloxone kit has been used to save a life from the people who come to receive a replacement kit.
The kits are distributed through the Saskatchewan Health Authority for Saskatchewan residents and through Health Canada for status individuals for free. They can also be purchased from a number of private pharmacies without a prescription.
While training as to how to use a naloxone kit is not mandatory, it can be helpful.
“We really encourage people to partake in that to use the kit,” Willerth said.
“It’s not extensive training, but it does give people some comfort in being able to use a kit in an emergency situation.”
The kits and training should be embraced by a number of people, she said, not just drug users.
‘We certainly want people at risk of an opioid overdose to have a kit, but if they are in an overdose situation, they wouldn’t be able to give the naloxone to themselves, she said.
“Often we find people are using their kit on another person. When people are using in a situation where more than one person is there, they are using the kits. Our training numbers are higher than our kit numbers for that very reason. Family members and friends want to be part of the training as well.”
The education campaign will feature posters, pre-roll ads at movie theatres and social media campaigns.
“this campaign is one of the ways we’re wanting the public to have a better understanding of the availability of take-home naloxone kits, the availability of treatment and just a better understanding of opioids, the appropriate use of opioids and how to prevent an overdose,” Willerth said.
“It’s part of our response to the situation of the risk of opioid overdose. There have been many steps over the years. We have expanded our take-home naloxone program, and we want to have an opportunity to continue to expand it. We know of 100 lives it has saved by reversing an opioid overdose, so any opportunity we have to increase those numbers is an opportunity we want to take.”
Taking opioids safely:
Opioids are medications that are prescribed primarily to relieve pain. When used properly, they can help. But misuse can cause dependence, overdose and death.
Opioids that are prescribed as medications include codeine, morphine, oxycodone, and hydromorphone. If you have been prescribed an opioid medicine, it should:
• Only be taken as prescribed;
• Never be used by someone for whom it was not prescribed; and
• Never be taken with alcohol or other medications (except as prescribed).
Keep your medication safe to help prevent problematic use by others by:
• Never sharing your medication with anyone else. This is illegal and may also cause serious harm or death to the other person;
• Keeping track of the number of pills remaining in a package; and
• Storing opioids in a safe and secure place, out of the reach of children and teenagers.
Unused portions of opioid medicine should always be:
• Kept out of sight and reach of children and pets;
• Stored in a safe place to prevent theft, misuse or accidental exposure. This prevents any possibility of illegal use and protects the environment from contamination; and
• Returned to a pharmacy for safe disposal if it is no longer needed or is expired.
Illegal drug use:
The best way to stay safe is to not use illegal drugs at all. People who do use illegal drugs should:
• never use alone;
• start with a small amount;
• know that mixing drugs and/or alcohol could lead to an overdose; and
• only use where you can get help right away
Signs of an opioid overdose
- Trouble walking or talking
- Pinpoint pupils
- Slow heartbeat
- Shallow breathing
- Bluish or cold/clammy skin
Where to get a take-home naloxone kit:
- Prince Albert Cooperative Health Centre
- Access Place
- Hope Health Pharmacy
- Lake Country Co-op pharmacy
- Medi-Center Pharmacy
- Medi-Cross Pharmasave
- Shoppers Drug Mart
- Superstore pharmacy
- Victoria Square Compounding Pharmacy